This content is restricted, if you are a member please login, Or you can Register for free.
Username or Email Address
Comment on this story below
NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.
I wonder why these cm manufacturers cant provide cmi with their products. The cm often than not contain multiple actives. In a busy disp to look up individual actives take time that we dont have. The shop owner keeps stocking them, but no one thinks to give the pharmacist education. I remember blackmores at least has a manual, so i can check but a lot of the other manufacturers dont. The natural med database has info but only on single ingredients. There needs to be government intervention. We can just be blaming the employeee pharmacist who is trying to do the right thing by the patient under increasing time and work pressure. It is not easy to check all ingredients in a time poor job.
Great case Karalyn, as it highlights that despite patients appearing intelligent does not mean they are fully informed to make intelligent decisions. The patient was on warfarin, but somehow did not know that comp meds could interact and destabilise her INR???? And as helpful as the pharmacy assistant was ( and I’m sure she was very nice) she mustn’t have asked about other meds, as you’d think warfarin would ring alarm bells and trigger referral to the pharmacist.
Turmeric has an antiplatelet effect so, like aspirin, probably does not alter INR on its own. But it has a long list of potential pharmacokinetic interactions including inhibition of CYPs 2C9, 2C19 , 3A4 and the efflux transporter p-glycoprotein. These alone could have accounted for altered warfarin metabolism and unstable INR let alone pharmacokinetic influences from other medicines and substances she consumed. I’m not saying she can’t take turmeric, but the advice she should have received was closer monitoring of the INR while it was taken so any effect could be detected and acted upon quickly.
CMI for comp meds would indeed help alert consumers to the fact that comp meds have potential risks just like any drug, but the CMI for warfarin already states the risk of interactions with herbals etc, and it didn’t help this lady! I would like to see a warning or ancillary label on the packaging of comp meds with interaction potential. But it’s still up to the pharmacist to ensure patients are well informed.